Viewing 6 posts - 1 through 6 (of 16 total)
  • Author
    Posts
  • anna
    Participant
    Post count: 15

    Dr C,
    I had an endoscopic microdisectomy on my L5 four weeks ago that seemed successful with the exception of some nerve inflammation. However, I woke up from the surgery unable to feel my entire buttocks and saddle seat area, right leg weakness, slight right foot drop and uncooperative right toes. Problem is I did not have any of these symptoms before the surgery. My radiculopathy was on my left side. My neurosurgeon says he did no work on my right side and everything should return to normal in a month. I’m relieved to report most of it has…although I still have a small area in the lower central part of my buttocks that is numb and my right leg (calf?) is still weak so my gait lurches a little when I walk.

    Could this be due to the extra local anesthesia I received? I was under anesthesia twice as expected because a hair was found on the surgical equipment so my surgery had to be delayed until everything was decontaminated. Unfortunately I had already been put under before the hair was found. According to my anesthesiologists report I received a total of Lidocaine 240, Rocuronium 30 and Neostigmine 3.

    Thank you thank you thank you!

    Donald Corenman, MD, DC
    Moderator
    Post count: 8459

    You sound like you had a temporary cauda equina syndrome. Did you have a spinal anesthesia (fluids directly injected into your spinal canal) or were you under general anesthesia?

    Dr. Corenman

    anna
    Participant
    Post count: 15

    Sir,
    In reviewing the anesthesiologists notes it appears I only received general anesthesia by IV. As I mention above the total lidocaine was 240mg which seems like a lot. It’s unbelievable to me that at 5 weeks my saddle seat area STILL feels heavy/dead/numb! I’ve been walking and doing gentle physical therapy in the hopes it will help. Is there anything more I can do other than wait? Like oral steroids (please reference my other forum question)? Could this end up a permanent condition?

    Thank you for being there for us back patients around the world who are struggling to make sense of their symptoms.

    Donald Corenman, MD, DC
    Moderator
    Post count: 8459

    If you only had an IV without a tube in your throat, you did not have a general anesthetic. You had IV sedation. Did the surgeon inject fluid into your spine (an epidural or intradural injection)?

    If anesthetic fluid was injected into the spinal canal, the shear volume of 240mg of lidocaine can cause a mass effect which could explain your cauda equina injury. The other possibility is that the endoscope could have causes a compression phenomenon.

    Dr. Corenman

    anna
    Participant
    Post count: 15

    Dr C,
    I tried calling the anesthesiologist, but they are closed today so I referred to their notes which are difficult to decipher due to their messy handwriting. They did not check the boxes on their form for “Spinal” or “Epidural” etc. Instead, they checked the boxes for “General”, “PreO2”, “IV”, “BBS” and “etCO2”. I know I also had a tube down my throat in addition to the IV so I believe I had general anesthesia.

    I told my neurosurgeon of my saddle seat numbness and right leg weakness the day after the surgery and he shrugged them off and said it would take a month or so to wear off. When I informed his nurse at the 4 week mark that I still felt numb/heavy in my buttocks she said that was normal. No steroids were ever offered me.

    Additionally, I was kept overnight in the hospital because I could not void my bladder after my endoscopic microD. Looking back I realize this might have been another sign of cauda equina, but it was NOT treated as such by my doctor or his nurse. Fortunately, my bladder started working again 20 hours after the surgery and is almost back to normal. My bowel movements are also okay. I am uncomfortable sitting on anything other than a toilet because my backside feels so heavy and dead when I sit in a chair.

    If this additional info sparks further insight I would greatly appreciate hearing your thoughts. I am puzzled and feel somewhat let down by my neurosurgeon. If I have to have another surgery down the road I know I am coming out to Vail to you! Hopefully you have no plans to retire. :)

    Donald Corenman, MD, DC
    Moderator
    Post count: 8459

    You did have a general anesthesia if you had a tube down your throat. That would make it harder to understand why you developed a cauda equina syndrome if there was no fluid wave from a spinal anesthesia. Somehow, the procedure itself caused a compression of the cauda equina nerves in the canal and damaged the bowel and bladder nerves (Nervi erigantes). Thank goodness you are recovering from the worst affects.

    Dr. Corenman

Viewing 6 posts - 1 through 6 (of 16 total)
  • You must be logged in to reply to this topic.